I've been asked about his medications and side effects and such. So here's a quick run-down, if you're interested. At the beginning of each round, I get a full sheet of info on each drug that he'll be getting that round. This round he's on 6 different ones, not all at the same time.
Cytarabine- this is the one that I have to inject into his port. Side effects include nausea, vomiting, loss of appetite, diarrhea, low blood counts 1 to 3 weeks after treatment, mouth sores, hair loss, abnormal liver function tests, irritation to the eyes with higher doses, flu-like symptoms (fever, aches, fatigue).
Asparaginase- this one is given as shots in both legs. Side effects include loss of appetite, local skin reaction at injection side, high blood sugar, allergic reaction, drowsiness or headache, increased thirst or urination, decreased clotting factors in the blood.
Vincristine- this is the one that gave him the leg pain last month. He's on it again now, but not as often. Side effects include constipation, stomach pain, hair loss, irritation of nerves: numbness and tingling of fingers and toes, muscle weakness, drooping of the eyelids, blurred or double vision, jaw pain, seizures.
Intrathecal Methotrexate- This one is injected into his spinal fluid once a week. Hence all the sedations. Side effects include mouth sores, nausea, vomiting, loss of appetitie, abnormal liver function tests, kidney damage, headache, drowsiness, blurred vision, low blood counts, hair loss, skin sensitivity to sunlight, darkening of the skin, eye sensitivity to sunlight.
Mercaptopurine- This one is a pill that I crush and mix with raspberry syrup. He calls it his yummy medicine :) Side effects include low blood counts, mouth sores, skin rash, mild nausea, abnormal liver function tests.
Cyclophosphamide- When he gets this one, he has to be on IV fluids for 3 hours before and after. Side effects include nausea, vomiting, loss of appetite, hair loss, low blood counts, blood in the urine (bladder irritation), metal taste in the mouth, hormonal changes, heart damage with high doses.
Yes, I can pronounce all of them :)
Whew, that was kind of depressing! But the good news is, Carter's side effects have been pretty minimal, considering. He vomited every day last week but not at all this week so far. The doctor thinks it was from the Asparaginase shots, even though that's not one of the listed side effects. He still has a lot of hair, for now. He had the leg pain last month. Sometimes he'll get achy. I think that's all. At least that's all that I've noticed or that he's told me about. Or that I can remember right now.
How cute is this?! Carter at 4 months old with his favorite blue blanket that still goes everywhere with him.